Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I can't explain my depression
Mar 15, 1999

Hi, I found out I had AIDS in 1995 with a VL of 180,000 and a cd4 of 176, since then I have gone to a VL of undetectable and some up and downs, and a CD4 of over 900 now. My problem is I have never had any problem dealing with this except for now I seem to have become much more irratbale than before I snap at the smallest problem and can't seem to understand why I feel this way. I sleep more that ever and when I am not it seems to be the only thing I feel like doing, I know this is typical of depression but I have nothing to be depressed about I am doing fine in every part of my life. I have not discussed this with my Doc yet but I plan on it at my next visit within a few weeks.

I do not think I can sit down and discuss my life with a therapist or counseler I have always lived a private life and that would just not feel right to me, so my options are limited. Can this be from all the drugs i am taking, I do feel sometimes that my life now is controlled by my Meds, but without them I would have been gone 3 years ago so what do I do I will consider any help you can give. Thanks Rj

Response from Mr. Shernoff

Dear Rj,

I am really surprised that you say that you do not feel that you have anything to be depressed about. That is a very naive statement. You are living with a life threatening illness. Yes, currently you are responding well to the treatments, but medical science is not certain of how long these treatments will remain effective or what the long term effects on our bodies will be after many years of taking them. You have some very real things to be anxious or depressed about. There is a very potent uncertainty that has to be totally permeating your entire existence. This can certainly contribute to feeling depressed. Additionally you say that you feel that your life feels like it is controlled by your meds. The amount of loss of control you are feeling over your life as a result of having HIV and being treated with the medications you are taking are additional circumstances that are very likley contributing to your feeling depresed.

The symptoms you describe certainly sound like a serious clinical depression. I would urge you to call your doctor and ask him or her to refer you to a psychiatrist who is knowledgeable about working with people who have HIV. You need to have a consultation with a psychiatrist. Very likely he or she will suggest that you begin anti-depressant medication. After several weeks the medication will probably help you to feel better. But this is really not a long term solution to what is ailing you.

I know that you said that you are a private person. But you are seriously limiting your own options as well as the opportunity for you to work through these issues and learn how to emotionally accomodate to your circumstances in an adaptive way by refusing to consider going to therapy. You do not have to remain in therapy for months or years. Though considering the situation you describe, I really feel that at least a few months of psychotherpay is indicated. Please rethink your feelings aobut not wanting to give therapy a try. What do you have to lose if you do try it out for awhile? If you don't like it, you can always stop going to therapy. Please reconsider your position. Michael Shernoff, MSW



Previous
Feeling Useless
Next
The need for some positive recovery cases...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement